South Carolina, 2003

Flooding in South Carolina, March 20, 2003

March 20, 2003 · NWS CHS · 3 events in 3 counties and zones

Rainfall on March 20th fell on saturated ground from the previous two days of rainfall. The additional rainfall caused ponding of water in some areas that caused numerous roads to become impassable for awhile.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Rainfall on March 20th fell on saturated ground from the previous two days of rainfall. The additional rainfall caused ponding of water in some areas that caused numerous roads to become impassable for awhile. Several cars stalled due to water across roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 20, 9:53 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 20, 9:53 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE CHARLESTON SC
953 AM EST THU MAR 20 2003

PUBLIC...WARM FRONT REMAINS INLAND ACRS MUCH OF CWA. DEWPTS RANGE
FROM ABOUT 65 TO 72. SGFNT THREAT OF SVR REMAINS AS AIRMASS IS STILL
QUITE UNSTBL. TOR WATCH HAS BEEN EXTENDED THRU 3 PM FOR ALL COUNTIES
IN CWA XCP JENKINS...SCREVEN AND ALLENDALE.

MARINE...INCREASED WINDS AND SEAS SLGTLY TO BRING THEM IN LINE WITH
CUR OBS. NO OTHER SGFNT CHGS WERE MADE.

.CHS...
GA...TORNADO WATCH UNTIL 3 PM EST FOR THE FOLLOWING ZONES
     GAZ087-088>099-101>114-119>137-141-AMZ354-374
     SCA AMZ354-374.
     FLOOD WATCH GAZ087-088>099-101>114-119>137-141 TODAY AND
     TONIGHT.
SC...TORNADO WATCH UNTIL 3 PM EST FOR THE FOLLOWING ZONES
     SCZ040-042>045-047>050 AMZ330-350-352
     SCA AMZ330-350-352.
     FLOOD WATCH SCZ040-042>045-047>050 TODAY AND TONIGHT.

JH/HSA
Hazardous weather outlook, Mar 20, 3:39 AM EST, 7 hours 36 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
339 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.  RAINFALL IS FORECAST TO INCREASE ACROSS THE
AREA THIS MORNING...AND LASTING WELL INTO FRIDAY. RAINFALL TOTALS OF
1 TO 2 INCHES MAY FALL OVER THE WATCH AREA CREATING FLOODING
PROBLEMS FOR ALREADY SATURATED GROUNDS. REFER TO THE LATEST FLOOD
WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE...
THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER...
SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.  REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A
STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO CREATE CONDITIONS
FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP.  REFER TO THE LATEST
DAY TWO OUTLOOK FROM THE STORM PREDICTION CENTER FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE
THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
FORECASTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

SCW

In the hours before

Special weather statement, Mar 20, 6:05 AM EST, 5 hours 10 minutes before
GAZ087-201145-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
605 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 645 AM
EST...

AT 605 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ROGERS...OR ABOUT 6 MILES WEST OF
MILLEN...MOVING EAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND ROGERS...HERNDON...EMMALANE...BIRDSVILLE...
PERKINS...MILLEN AND LAWTON THROUGH 645 AM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW
Special weather statement, Mar 20, 6:33 AM EST, 4 hours 42 minutes before
GAZ088-201215-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
633 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 715 AM
EST...

AT 633 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF WOODCLIFF...OR
ABOUT 8 MILES EAST OF MILLEN...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOODCLIFF...
THOMASBORO...PARKERS...ZEIGLER...LEWIS...HILLTONIA...BASCOM AND
GOLOID THROUGH 715 AM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW
Local storm report, Mar 20, 8:45 AM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
845 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 AM    JEDBURG                   SC   1.00 INCH HAIL
03/20/03   DORCHESTER                     REPORTED BY FORT HOOD FIRE
                                          DEPT.

0830 AM    ISLE OF PALMS             SC   1.00 INCH HAIL
03/20/03   CHARLESTON

HSA
Local storm report, Mar 20, 9:42 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
942 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 AM    3 N RIDGELAND             SC   .88 INCH HAIL
03/20/03   JASPER                         REPORTED BY SPOTTERS
Special weather statement, Mar 20, 10:30 AM EST, 45 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-082100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 AM EST THU MAR 20 2003

...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT...

AN AREA OF STRONG THUNDERSTORMS ACROSS ALABAMA THIS MORNING WAS
EXPECTED TO MOVE EASTWARD TOWARD GEORGIA AND SOUTH CAROLINA THIS
AFTERNOON.  AN UNSTABLE AIR MASS IN PLACE OVER OUR REGION WILL ALLOW
FOR THUNDERSTORMS TO DEVELOP IN THIS AIR MASS THIS AFTERNOON.
STRONG LOW-LEVEL WINDS...AND A WARM FRONT STALLED ACROSS CENTRAL
GEORGIA AND UPSTATE SOUTH CAROLINA WILL HELP TO ORGANIZE ANY
THUNDERSTORMS WHICH DEVELOP TODAY.  ONLY A SMALL PERCENTAGE OF
THUNDERSTORMS TODAY HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE
MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.

AN INITIAL AREA OF THUNDERSTORMS ACROSS EASTERN GEORGIA AND EASTERN
SOUTH CAROLINA LATE THIS MORNING WAS WEAKENING...WITH LITTLE
ADDITIONAL SEVERE WEATHER THREAT BY THESE STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TO
THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION IF
ANY WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATIONS
FOR FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

ST. JEAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Charleston

When
March 20, 11:15 AM EST to 12:30 PM EST
Where
Charleston forecast zone
Reported by
EMERGENCY MANAGER

Flood, Berkeley

When
March 20, 11:55 AM EST to 12:00 PM EST
Where
Berkeley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.198, -79.951 (the zone’s center; the record gives no point)

Flood, Dorchester

When
March 20, 12:30 PM EST to 1:00 PM EST
Where
Dorchester forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.080, -80.406 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5347333, 5347334, 5347335.